Hi! I have girl friend that is a type I diabetic. She has been for over seven years. She is presently 24 years old. In the past several months she has been experiencing low sugars in the middle of the night and early morning. She lives with me and I was wondering if there was an easier way to bring her level up, other than trying to force feed her. She gets very epileptic and distempered in this state which makes the above very difficult. At present I try to give her orange juice or some kind of a candy; what, if anything, would be better to give her for this condition?
You might try any sugary liquid through a straw: sometimes, people who are "low" will continue to have the "suck reflex" to allow them to get nourishment this way, even though they might fight against a cup or other container.
Glucagon, given by injection, is another choice to treat severe hypoglycemia. It's sold as a "Glucagon Emergency Kit," and should be kept at home by every person who has insulin-dependent diabetes; you would, of course, have to learn how to use it! It's a prescription item; one dose per vial (for adult use). Talk it over with your Diabetes Team about when to use Glucagon, compared to when to try sugar by mouth to treat insulin reactions.
Much more important, though, is to prevent these lows in the first place! Her insulin program definitely needs reevaluation to figure out how to prevent these reactions. She, and you, should talk to her Diabetes Team as soon as possible.
Original posting 12 Sep 96
Last Updated: Tuesday April 06, 2010 15:08:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.